Boyfriend's steroid medication ruining our relationship!
I am a 32-year-old woman dating a very nice man my age. My boyfriend and I have been dating for just about a year and we are serious about each other. He has severe asthma and has to be on high doses of steroids during and for a long time after a flare-up. The problem is these steroids have a terrible effect on him: he breaks out in acne; he is irritable and loses control of his temper; his appetite is voracious; he puffs out in his stomach and face.
The problem with his temper and irritability is what most bothers me, it is as if he has a completely different personality and sometimes it is frightening. We have talked to his doctor who says that these steroids are the drug of choice and if he does not take them as an outpatient, he would have to be hospitalized and put on the same medications.
As I said, his personality can be frightening on the steroids, but I have seen my boyfriend in an asthma attack which is even more frightening. I once talked to a therapist about this problem. Maybe I should have been more careful in choosing a therapist, but this woman came from a feminist perspective and in a sense told me that I should break up with this man. I don't think that this is the solution since I love him very much and I know that off steroids he is the man I love.
Love him drug free
Dear Love him drug free,
Every relationship has its ups and downs, and medical concerns with a partner can be challenging for any couple to navigate. Though all medications impact people differently, both you and your boyfriend deserve to feel safe and respected in your relationship, in sickness, and in health. If the steroid medication he is on is having a large negative impact on your relationship, he might talk with his health care provider about other treatment options (more on this later).
Though asthma is a condition that cannot be cured, there are a number of ways to control symptoms. The first recommended step is to stay away from things that trigger asthma as often as possible. This could mean avoiding potential irritants both indoors and outdoors. When prevention isn’t possible, medications, as you have seen, can also be used for the treatment of asthma. Typically, asthma medications work by relaxing the muscles in the airway, reducing inflammation, and working to slow the production of mucus.
It’s good to note that there are a variety of options available on the market today and vary in the way they function. Oral steroids, also known as corticosteroids, are copies of hormones that our bodies use to calm inflamed airways. When taken orally, steroids can produce side effects similar to what you described your boyfriend experiencing. In fact, long-term oral steroid use generally produces more severe side effects as compared to inhaled corticosteroids. Inhaled corticosteroids are more commonly prescribed as fewer side effects occur when an inhaler is used. This is because the steroids are working directly where they need to—the respiratory tract—and aren’t entering the person’s system at such high levels. In addition to inhalers and oral steroids, other asthma treatments include quick-relief tablets, leukotriene modifiers, bronchodilators, biologics, and many others.
Given the side effects associated with medications, it can be helpful to share with your boyfriend your concerns about how the side effects are affecting your relationship with him. Acknowledging that the medications are producing undesired side effects is a great first step. If he’s open to it, your boyfriend might consider having a discussion with his health care provider about the benefits and challenges of different treatment options given his asthma symptoms and the reaction he’s having to his current medication. This way he can select the best option for both his physical and emotional health with the guidance of a professional. He may also find it useful to seek out another opinion—another health care provider may suggest different treatment options that could be useful to him.
As you highlighted, oral steroids can cause mood swings including irritability, anxiety, and aggression. While it’s true that these personality changes may be caused by the drugs, your boyfriend is still responsible for his behavior. Even though your boyfriend may be very loving, if you feel frightened when he is on steroids you may consider assessing your safety in the relationship. Do you find yourself nervous or scared to be around him when he is using steroids? Are you concerned for your physical safety? Your emotional safety? You have the right to feel safe in your relationship. You may also want to consider that asthma is a lifelong, chronic illness and he will be managing this for the rest of his life. While the condition management may not always look the same and there may be new forms of therapy throughout the years, you may consider whether you have the means and the want to support him through these changes.
If the therapist you talked with didn’t provide the support that you needed, you may consider finding a new therapist who is a better match for your needs. Ideally, the therapist will help you evaluate your situation, illuminate options, and help you decide what course of action is best for you. For suggestions about finding a therapist, check out How to find a therapist in the Go Ask Alice! archive.
It’s great that you want to address the concerns in your relationship. Here's to you and your boyfriend being able to breathe easier when it comes to asthma treatment and therapy.
Wishing you the best
Originally published Oct 01, 1994
Can’t find information on the site about your health concern or issue?
Submit a new comment